Alert archive / South Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS Charleston, SC

August 14, 2004Charleston County, South Carolina

NWS Charleston, SC issued this flash flood warning at Aug 14, 2004, 8:00 AM EDT for Charleston County, South Carolina. It was in force for 44 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2004, 8:00 AM EDT (12:00 UTC)
Expired
Sep 27, 2004, 12:30 PM EDT
In force
44 days
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 129 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 0.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 141202
FFWCHS
SCC019-141400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
800 AM EDT SAT AUG 14 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 1000 AM EDT

* AT 800 AM EDT...RADAR INDICATED VERY HEAVY RAIN MOVING INTO        
  NORTHERN CHARLESTON COUNTY. TWO TO THREE INCHES OF RAIN CAN BE     
  EXPECTED THROUGH 1000 AM.

* FLASH FLOODING WILL OCCUR IN AND AROUND...
  SULLIVANS ISLAND AND MOUNT PLEASANT...
  ISLE OF PALMS...
  AWENDAW...
  MCCLELLANVILLE...
  WAMBAW CORNER...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3301 7937 3298 7953 3294 7959 3292 7957
      3286 7968 3267 7990 3267 7990 3275 7989
      3275 7989 3273 7989 3272 7986 3276 7981
      3275 7985 3279 7988 3287 7986 3315 7955
      3321 7945 3313 7931

$$
1 follow-up statement
000 
WGUS52 KCHS 271035
FFWCHS
SCC019-271630-
/X.NEW.KCHS.FF.W.0010.040927T1032Z-040927T1630Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
632 AM EDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 1230 PM EDT

* AT 631 AM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING FROM A   
  CLUSTER OF VERY HEAVY RAIN MOVING ONSHORE OVER MUCH OF CENTRAL AND 
  SOUTHERN CHARLESTON COUNTY.

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  CHARLESTON AND MOUNT PLEASANT...
  WEST ASHLEY AND JOHNS ISLAND...
  MEGGETT AND YONGES ISLAND...
  RAVENEL AND HOLLYWOOD...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

ALSO COMPOUNDING THE POTENTIAL FLOODING CONCERNS FOR THE IMMEDIATE 
COASTLINE AND DOWNTOWN CHARLESTON IS THE APPROACHING HIGH TIDE CYCLE 
THIS MORNING...WHICH IS AT 807 AM IN THE CHARLESTON HARBOR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3258 8018 3265 7994 3284 7971 3294 7974
      3284 7994 3282 8037

$$

JPC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:32 AM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 14, 4:32 AM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
432 AM EDT SAT AUG 14 2004

...HURRICANE WARNING FROM SOUTH SANTEE SC TO ALTAMAHA SOUND GA FOR
TODAY...
...TORNADO WATCH FOR ALL OF THE SOUTH CAROLINA COUNTIES THROUGH 1 PM
EDT TODAY...
...INLAND TROPICAL STORM WIND WARNING FOR BERKELEY AND DORCHESTER
COUNITES FOR TODAY...
...FLOOD WATCH FOR THE SOUTH CAROLINA COUNTIES FOR TODAY...

.SHORT TERM /TODAY AND TONIGHT/...SATELLITE SHOWS EYE OF CHARLEY
MADE A SLIGHT WOBBLE TO THE RIGHT BUT IS REORGANIZING AFTER HAVING
SHOWN SIGNS OF BEING MORE BROAD. HAVE SEEN SOME COOLING TOPS IN
CONVECTION ON THE WEST SIDE OF THE EYE. THE LATEST FORECAST FOR
CHARLIE KEEPS THE SYSTEM AS A CATEGORY 1 HURRICANE BRINGING IT INTO
THE COAST AT THE EASTERN EDGE OF CHARLESTON COUNTY AND WESTERN EDGE
OF GEORGETOWN COUNTY JUST BEFORE 18Z. CONVECTION IS HAVING A TOUGH
TIME MAKING IT VERY FAR INTO THE GEORGIA COUNTIES. MORE SCATTERED
CONVECTION DEVELOPING OVER INLAND GEORGIA. A RATHER WELL DEFINED
LEADING EDGE OF RAIN MOVING INTO SC BUT DISSIPATING SLIGHTLY. PLAN
TO LOWER POPS FOR THE INLAND GA PORTION. WILL TAPER FROM 50 SW TO 90
NE WITH A DECREASING TREND FOR THIS AFTERNOON. FOR THIS PACKAGE WILL
DROP THE FLOOD WATCH FOR ALL OF THE GEORGIA COUNTIES AS PRECIP DOES
NOT LOOK SUFFICIENT TO PRODUCE SIG FLOODING. WILL ALSO DROP THE
INLAND TROPICAL STORM WIND WARNING FOR EFFINGHAM...ALLENDALE AND
HAMPTON COUNTIES AS SUSTAINED TROPICAL STORM FORCE WINDS ARE NOT
EXPECTED IN THOSE AREAS BASED ON THE EXPECTED TRACK OF CHARLEY. THE
INLAND TROPICAL STORM WIND WARNING WILL REMAIN FOR BERKELEY AND
DORCHESTER COUNTIES AND THE HURRICANE WARNING WILL REMAIN IN PLACE.

WINDS ARE PICKING UP ACROSS THE AREA WITH GUSTS ALONG THE SC AND
GEORGIA COASTS NEAR 30 MPH. BUOY OBS SHOW GUSTS TO TROPICAL STORM
STRENGTH. EXPECT WINDS TO CONTINUE TO INCREASE THROUGH THE EARLY
MORNING.

PLAN TO CONTINUE CHANCE TO SLIGHT CHANCE POPS FOR TONIGHT WITH WARM
UNSTABLE AIRMASS IN PLACE AND FRNTL BNDRY OVER THE SE STATES.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...FRNTL BNDRY THAT IS LINGERING
OVER THE SE STATES IS EXPECTED TO MOVE TO A POSN ALONG THE COAST AND
LINGER THERE THROUGH EARLY NEXT WEEK. HIGH PRES OVER THE ATLC WILL
BUILD BACK TO THE W INTO MON THEN SHIFT S. NEARLY ZONAL FLOW IS
EXPECTED OVER THE EASTERN STATES AND LINGER TO THE END OF THE WEEK.
A SFC COLD FRONT WILL APPROACH THE AREA ON FRI. WILL CONTINUE IDEA
OF A RELATIVELY PERIOD FOR THE MID PART OF THE WEEK WITH ONLY SLIGHT
CHANCE OF PRECIP...OTHERWISE CHANCE POPS.

&&

.MARINE...EXPECT SEAS TO BUILD SIGNIFICANTLY...ESP IN THE SC WATERS
AS CHARLEY TRACKS UP THE COAST. BEST FETCH OVER THE NORTHERN SC
WATERS WILL ALLOW SEAS TO BUILD TO 9-14 FT. A SHORT TIME OF 7-10 FT
SEAS ARE EXPECTED IN THE GA WATERS INSIDE 20 NM...AND UP TO 15 FT IN
THE OUTER WATERS. AFTER CHARLEY DEPARTS...WINDS WILL BE LIGHT UNDER
WEAK PRESSURE GRADIENT FOR THE REST OF THE FORECAST PERIOD...AND
SEAS WILL SUBSIDE EVENTUALLY TO 1-3 FT.

&&

.AVIATION...LOW CIGS...HEAVY RAIN WITH LOW VSBYS AND GUSTY WINDS
EXPECTED AT BOTH TERMINALS THROUGH THE EARLY AFTERNOON HOURS. ONCE
CHARLEY MOVES OFF TO THE NE...HAVE POTENTIAL FOR LOW STRATUS DECK TO
FORM AS WINDS DECOUPLE...ESP AT SAV. FOR NOW...COVERED WITH TEMPO
GROUPS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HURRICANE WARNING SAVANNAH GA TO ALTAMAHA SOUND GA FOR
     COASTAL COUNTIES TODAY.
SC...HURRICANE WARNING SOUTH SANTEE SC TO SAVANNAH GA FOR
     COASTAL COUNTIES TODAY.
     TORNADO WATCH FOR ALL THE SOUTH CAROLINA COUNTIES THROUGH 1 PM
     EDT.
     INLAND TROPICAL STORM WIND WARNING FOR BERKELEY AND DORCHESTER
     COUNTIES TODAY.
     FLOOD WATCH ALL SOUTH CAROLINA COUNTIES TODAY.
MARINE...HURRICANE WARNING AMZ330-350-352-354-374.

&&

18/JR
Hazardous weather outlook, Aug 14, 6:17 AM EDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
617 AM EDT SAT AUG 14 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-151016-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA-
COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA-
COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC-
INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA-
LONG GA-SCREVEN GA-TATTNALL GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
617 AM EDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.TROPICAL WEATHER...HURRICANE CHARLEY WILL CONTINUE TO MOVE NORTH OFF
THE SOUTH CAROLINA COAST AND MAKE LANDFALL NEAR BULLS BAY LATER THIS
MORNING. A HURRICANE WARNING IS IN EFFECT FROM SOUTH SANTEE SOUTH
CAROLINA TO THE ALTAMAHA SOUND GEORGIA. AN INLAND TROPICAL STORM WIND
WARNING IS IN EFFECT FOR BERKELEY AND DORCHESTER COUNTIES. A TORNADO
WATCH IS IN EFFECT FOR THE SOUTH CAROLINA COUNTIES AND ADJACENT
COASTAL WATERS UNTIL 1 PM. A FLOOD WATCH REMAINS IN EFFECT FOR THE
SOUTH CAROLINA COUNTIES. SEE THE LATEST ADVISORIES AND STATEMENTS FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING.

In the hours before

Special weather statement, Aug 14, 4:36 AM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
436 AM EDT SAT AUG 14 2004

SCZ040-042>045-047>051-141700-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-CHARLESTON SC-
COASTAL COLLETON SC-COASTAL JASPER SC-DORCHESTER SC-HAMPTON SC-
INLAND COLLETON SC-INLAND JASPER SC-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...GOOSE CREEK...HAMPTON...HILTON HEAD ISLAND...
MCCLELLANVILLE...MONCKS CORNER...RIDGELAND...SAINT GEORGE...
SAINT STEPHEN...SUMMERVILLE...WALTERBORO AND YEMASSEE
436 AM EDT SAT AUG 14 2004

...TORNADO WATCH IS IN EFFECT FOR ALL OF EASTERN SOUTH CAROLINA
THROUGH 1 PM TODAY...

AS HURRICANE CHARLEY MAKES AN APPROACH TOWARD THE NORTHERN SOUTH
CAROLINA COAST THIS MORNING...THERE IS AN INCREASED THREAT OF
ISOLATED TORNADOES. THE GREATER CHANCES OF TORNADOES APPEAR TO BE
EAST OF INTERSTATE 95 IN SOUTH CAROLINA. LARGE WATERSPOUTS ARE ALSO
POSSIBLE ACROSS THE COASTAL WATERS NEAR THE THUNDERSTORMS ON THE
NORTH SIDE OF CHARLEY.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

24
Special weather statement, Aug 14, 7:29 AM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
729 AM EDT SAT AUG 14 2004

SCZ050-141418-
CHARLESTON SC-
INCLUDING THE CITIES OF...CHARLESTON AND MCCLELLANVILLE
729 AM EDT SAT AUG 14 2004

...STRONGEST BANDS ASSOCIATED WITH CHARLEY APPROACHING THE NORTHERN
COAST OF CHARLESTON COUNTY...

AT 725 PM...RADAR AND SATELLITE IMAGERY SHOWED THE CENTER OF
HURRICANE CHARLEY AROUND 60 MILES SOUTHEAST OF THE CHARLESTON HARBOR
ENTRANCE.  THE STORM WAS MOVING RAPIDLY TO THE NORTHEAST.

THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE EXPECTED TO AFFECT THE
NORTHERN COAST OF CHARLESTON COUNTY BETWEEN 800 AM AND 1000 AM.
RAINFALL AMOUNTS TO 2 TO 3 INCHES AN HOUR CAN BE EXPECTED WITH THIS
BAND.

THIS BAND WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 75 MPH ON
SULLIVANS ISLAND...THE ISLE OF PALMS...BULLS BAY AND NEAR
MCCLELLANVILLE.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:53 AM EDTTornado WarningCHSCharleston37 min

Nearby

Flash Flood Warnings in South Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.